Tornadoes · United States · Minnesota · 2006

F1 tornado, Mc Intosh, Minnesota, May 7, 2006

This F1 tornado ran 0.5 miles across Polk County on May 7, 2006, touching down at 11:40 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 7, 2006
Touchdown
11:40 PM CDT (04:40 UTC)
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Polk County
Touchdown point
47.620, -95.870
Lift-off point
47.620, -95.870
Record number
498

What the Weather Service recorded

The tornado tracked for about one-half mile off the north side of U.S. Highway 2. Several trees were snapped off and a few shingles were torn off a house. Peak winds were estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS FGF issued a tornado warning for this county at 04:32 UTC, 8 minutes before the tornado touched down, in force until 05:30 UTC.

Issued (UTC)ExpiredProductOffice
04:32 UTC05:30 UTCTornado WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 7, 8:47 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 7, 8:47 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
847 PM CDT SUN MAY 7 2006

.UPDATE...LINE OF THUNDERSTORMS PASSING THROUGH CWA HAS BEEN
SLOWLY WEAKENING ALL EVENING BUT IS STILL QUITE WIDESPREAD.
ANOTHER LINE APPEARS TO BE STRUGGLING TO FORM NEAR THE RED
RIVER. UPDATED ZONES/GRIDS FOR HIGHER POPS AND MORE WIDESPREAD
SHOWERS/THUNDERSTORMS AT LEAST THROUGH THIS EVENING. AM NOT
SURE THAT THUNDER WILL CONTINUE PAST MIDNIGHT SINCE DYNAMICS
DRIVING IT ARE RATHER WEAK AND MOISTURE NOT IMPRESSIVE.

&&

.PREV DISCUSSION... (ISSUED 325 PM CDT SUN MAY 7 2006)

SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN
CENTRAL SASK AND MB WITH A COLD FRONT EXTENDING THROUGH W MB INTO W
ND BETWEEN MOT AND DVL TO JUST W OF BIS. KMBX...KBIS AND KMVX RADARS
SHOW A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THE FRONTAL ZONE.
WHEN LOOKING AT THE MODELS...MODELS HAVE COME INTO BETTER AGREEMENT
ON HOW THE SURFACE AND 500MB LOW PRESSURE SYSTEMS WILL MOVE THROUGH
THE REGION...BUT STILL HAVE SOME TIMING DIFFERENCES FOR THE ARRIVAL
OF THE COLD FRONT. THEREFORE...USED COMPROMISE FOR FORECAST. WITH
FRONT INCHING ITS WAY THROUGH E ND OVERNIGHT AND W MN TOMORROW...
EXPECT THUNDERSTORM ACTIVITY TO CONTINUE. MODELS CONSISTENT IN
KEEPING NEGATIVE LIS...GOOD 700MB LIFT...850MB Q-VECTOR CONVERGENCE
AND THETA-E RIDGE REMAINING ALONG AND AHEAD OF THE FRONT. ALTHOUGH
MOISTURE WOULD BE THE LIMITING FACTOR WITH THIS SYSTEM...THE CURRENT
ORIENTATION OF CONVECTIVE DEVELOPMENT COULD STILL SETTING UP THE
POTENTIAL FOR A TRAIN-ECHOES...WHICH COULD GIVE SOME ISOLATED AREAS
LOCALLY HEAVY RAINFALL. ALSO...THE FRONT SHOULD BE ABLE TO TAP INTO
BETTER MOISTURE AS IT WORKS E...WITH DEWPOINTS IN THE UPPER 40S AND
LOWER 50S. OTHERWISE...THE BEST POTENTIAL FOR ANY SEVERE WEATHER
THIS EVENING LOOKS LIKE FOR LARGE HAIL.

THE COLD FRONT FINALLY MOVES E OF THE AREA ON MON NIGHT...BUT THE
SURFACE LOW LINGERS OVER S MB AND MN MON NIGHT AND TUE...KEEPING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST...ESPECIALLY IN
THE E PARTS OF THE AREA. THEN...FOR TUE NIGHT AND WED...THE 500MB
LOW MOVES INTO THE REGION...KEEPING THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST.

LONG...(THU THROUGH SUN)...SOME DIFFERENCES AT THE 84HR POINT ON
THE NAM/GFS...WITH THE GFS HAVING A CLOSED 500MB LOW OVER THE FA AND
THE NAM HAVING AN OPEN WAVE. 12Z/06 AND 00Z/07 RUNS OF THE ECMWF NOT
MUCH HELP...AS FIRST MATCHES THE GFS BETTER WHILE THE SECOND MATCHES
THE NAM. CONTINUITY HAS HAD SOME PCPN CHANCES AND THIS MAKES SENSE
IF THERE IS A COLD CORE UPPER LOW OVER THE FA. SHOULD BE SOME
DIURNAL LOSS OF SHOWER COVERAGE AND THEN BETTER REDEVELOPMENT EAST
OF THE FA DURING THE DAY THU. THIS COVERED WELL IN FORECAST ALREADY.
AFTER THIS PUSHES EAST THE REST OF THE LONG RANGE LOOKS QUIET. TEMPS
SHOULD STAY PRETTY COOL THROUGHOUT (BELOW NORMAL).

AVIATION...STILL HAVE A LOT OF UNCERTAINTY ABOUT THUNDER
ALONG/AHEAD OF THE COLD FRONT TONIGHT. DID CONTINUE TO BRACKET ABOUT
8 HOURS WITH A PROBABILITY OF THUNDERSTORMS...MOSTLY LATE EVENING
AND PAST MIDNIGHT FOR KFAR/KGFK. WOULD HAVE PREFERRED TO NARROW THE
WINDOW MUCH MORE...BUT THE FRONT IS ONLY EXPECTED TO INCH EASTWARD
TONIGHT AND POSSIBLY STALL NEAR THE RED RIVER VALLEY. WIND SPEEDS
SHOULD SUBSIDE A BIT AFTER SUNSET.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, May 7, 6:53 AM CDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT SUN MAY 7 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING AREA OF LOW PRESSURE WILL BRING A CHANCE OF
THUNDERSTORMS TO EASTERN NORTH DAKOTA THIS EVENING SPREADING INTO
NORTHWEST MINNESOTA AFTER MIDNIGHT. AN ISOLATED STORM MAY APPROACH
SEVERE LIMITS THIS EVENING PRODUCING LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MIDWEEK
HOWEVER NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 110 km away, was scanning. The volume nearest the touchdown began at 04:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:17 UTCTORNADO 02 Ne MentorPolk, MNBRIEF TORNADO VIEWED BY PILOT LOCATED ABOUT 15 SE OF THIEF RIVER FALLS.
04:40 UTCTORNADO 12 Se McintoshPolk, MNTORNADO TRACKED FOR ABOUT ONE HALF MILE OFF NORTH SIDE OF U.S. HIGHWAY 2 UNTIL 1141 PM. SEVERAL TREES WERE SNAPPED OFF AND A FEW SHINGLES WERE TORN OFF A HOUSE. ESTIMATED PEAK WINDS OF 80 MPH.
05:29 UTCTSTM WND DMG3 E LengbyPolk, MNSEVERAL 8-10 INCH DIAMETER BIRCH TREES UPROOTED OR BLOWN DOWN NEAR CLEARWATER COUNTY LINE. TREES WERE IN EARLY LEAF STAGE.
05:30 UTCTSTM WND DMG2 N EbroClearwater, MNSEVERAL 8-10 INCH DIAMETER BIRCH TREES UPROOTED OR BLOWN DOWN NEAR POLK COUNTY LINE. TREES WERE IN EARLY LEAF STAGE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of May 7, 2006

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 71:23 PM EDTF0Orangeburg, SC12.060
May 71:35 PM EDTF0Bamberg, SC1.060
May 72:00 PM EDTF0Berkeley, SC0.130$10,000
May 73:12 PM MDTF0Wallace, KS0.315
May 73:22 PM MDTF0Wallace, KS0.625
May 76:53 PM CDTF0Finney, KS1.0150
May 78:40 PM CDTF1Haskell, KS3.5150
May 78:51 PM CDTF1Haskell, KS1.075
May 710:17 PM CDTF0Polk, MN0.225
May 710:40 PM CDTF0Cass, ND0.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.